P353 epinephrine autoinjector education: a quality improvement project
Epinephrine autoinjector is a prescription medication used for anaphylaxis. A study showed 55% of parents were afraid/somewhat afraid to administer epinephrine due to incorrect use (32.5%) or fear of a bad outcome (24.5%). This quality improvement project sought to evaluate if providers were addressing these concerns.
Peanut allergy affects 1-2% of individuals in the United States, and is increasing in prevalence.1-4 Although there is accumulating data on immunotherapy for peanut allergy,5-8 the cornerstone of management remains strict avoidance of peanut protein, maintenance of an emergency action plan and prompt use of epinephrine to treat systemic reactions in case of an accidental exposure, which occurs in up to 12-15% of peanut-allergic individuals annually.9,10 Peanut allergy significantly impacts quality of life,11 as it is typically lifelong, is the leading cause of food-induced anaphylaxis in children, and the leading cause of ...
Authors: Scott LA, Jones BI, Berni TR, Berni ER, De Vries J, Currie CJ Abstract Aims: To describe the epidemiology of peanut allergy (PA) in the UK over the last three decades.Methods: PA patients were identified from the Clinical Practice Research Datalink between 1987 and 2015. Incidence and prevalence of PA were compared between 2000 and 2015. Prevalence and relative risk (RR) of atopic comorbidities, anaphylaxis, adrenaline prescriptions versus matched controls were calculated.Results: Point prevalence of PA in the entire population and those
Hymenoptera venom allergy is one of the most frequent causes of anaphylaxis. In its most severe form, the reaction to wasp and honey bee stings may be life-threatening. Therefore, immediate and proper diagnosis o...
BackgroundStudies have not yet examined the trends and risk factors of biphasic and recurrent anaphylaxis in the United States usingInternational Classification of Diseases, tenth revision (ICD ‐10) CM codes. The goal of this study is to examine the trends of biphasic and recurrent anaphylaxis in all patient care settings (inpatient, outpatient, emergency department, and observation).MethodsWe used the Clinformatics database from 2015 to 2017. Our main outcome measure was recurrent anaphylactic events occurring within 1 year after the initial event. We used Cox proportional hazards modeling to assess the factors associat...
Anaphylaxis is a potentially life-threatening systemic reaction with varied clinical manifestations secondary to the release of multiple basophil and mast cell mediators1. In many cases, mediator release is due to contact with an antigen, such as food, venom, or a drug. Anaphylaxis, as an acute hypersensitivity, is managed by different types of healthcare providers across the care continuum, frequently in the emergency department (ED) 2,3. In order to generate a diagnosis of anaphylaxis, a provider must identify and coalesce history, physical exam findings and clinical symptoms.
Drug-induced anaphylaxis (DIA) is a well recognized risk factor for virtually all classes of medications. The incidence and specific risk factors vary widely depending upon the class of drug and reported populations. This perspective addresses recent data reported on DIA and its impact on the understanding of the epidemiology, pathophysiology and management of anaphylaxis.
To summarize the current understanding of anaphylaxis with an emphasis on major findings that have been reported within the last ten years.
Table or figure: 2
(Sechenov University) Researchers of Sechenov University together with their colleagues from Russia and Austria summarised everything known about cells producing group E antibodies. These molecules are responsible for most of the allergic reactions, including such dangerous diseases as asthma, Quincke's edema and anaphylaxis. Studying them and deepening our understanding of how to manage these reactions would help us fight against allergies and make patients' lives easier. The research was published in Cells.
Subcutaneous immunotherapy (SCIT) is effective for allergic rhinitis and conjunctivitis, asthma, and insect venom hypersensitivity. The risk of severe allergic reactions induced by SCIT remains low, and mild systemic reactions have recently shown a tendency to decline. However, near-fatal and fatal anaphylactic reactions may occur. Clinicians administering allergen-specific immunotherapy should receive specialized training and be aware of risk factors and preventive measures to avoid severe allergic reactions induced by SCIT.